Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 52, NWS Tucson, AZ

August 3, 2019Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 3, 2019, 1:01 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2019, 1:01 PM MST (20:01 UTC)
Expired
Aug 3, 2019, 1:45 PM MST
In force
44 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 24 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.0 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1214 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
2165 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

719 
WUUS55 KTWC 032001
SVRTWC
AZC019-023-032045-
/O.NEW.KTWC.SV.W.0052.190803T2001Z-190803T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
101 PM MST Sat Aug 3 2019

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Pima County in southeastern Arizona...
  Northeastern Santa Cruz County in southeastern Arizona...

* Until 145 PM MST.

* At 100 PM MST, a severe thunderstorm was located near Sonoita, or
  19 miles southeast of Green Valley, moving northwest at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Patagonia, Sonoita, Elgin and Madera Canyon. 

This includes the following highways...
 Route 82 between mile markers 19 and 38.
 Route 83 between mile markers 23 and 48.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3163 11050 3152 11079 3176 11095 3189 11069
TIME...MOT...LOC 2000Z 144DEG 5KT 3172 11072 

HAIL...1.00IN
WIND...60MPH
 
$$

AH
2 follow-up statements
671 
WWUS55 KTWC 032023
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
123 PM MST Sat Aug 3 2019

AZC019-023-032045-
/O.CON.KTWC.SV.W.0052.000000T0000Z-190803T2045Z/
Pima-Santa Cruz-
123 PM MST Sat Aug 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MST
FOR EAST CENTRAL PIMA AND NORTHEASTERN SANTA CRUZ COUNTIES...

At 122 PM MST, a severe thunderstorm was located 7 miles northwest of
Sonoita, or 16 miles southeast of Green Valley, moving northwest at 5
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Patagonia, Sonoita and Madera Canyon. 

This includes the following highways...
 Route 82 between mile markers 19 and 33.
 Route 83 between mile markers 30 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3160 11059 3152 11079 3177 11094 3187 11072
TIME...MOT...LOC 2022Z 129DEG 5KT 3173 11077 

HAIL...1.00IN
WIND...60MPH
 
$$

AH
998 
WWUS55 KTWC 032042
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
142 PM MST Sat Aug 3 2019

AZC019-023-032052-
/O.EXP.KTWC.SV.W.0052.000000T0000Z-190803T2045Z/
Pima-Santa Cruz-
142 PM MST Sat Aug 3 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA AND
NORTHEASTERN SANTA CRUZ COUNTIES WILL EXPIRE AT 145 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3160 11059 3152 11079 3177 11094 3187 11072
TIME...MOT...LOC 2042Z 144DEG 5KT 3174 11078 

$$

AH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 10:35 AM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 3, 10:35 AM MST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1035 AM MST Sat Aug 3 2019

.SYNOPSIS...The threat of afternoon and evening isolated to
scattered showers and thunderstorms will remain through the
weekend into early next week. In addition to these storms,
unseasonably hot temperatures and increased humidity will
make for an uncomfortable few days.

&&

.DISCUSSION...The latest HRRR model and the National Blend of Models
(NBM) looked on track with the current forecast in the short-term.
Thus, no updates necessary this morning. Please refer to the
previous discussion for more details.

&&

.AVIATION...Valid through 04/18Z.
SCT-BKN clouds 20-25k ft this morning, Isolated to Scattered
SHRA/TSRA this afternoon with SCT-BKN clouds 8-12k ft, diminishing
this evening. Light surface winds this morning, then generally less
than 12 kts and westerly this afternoon, becoming variable tonight.
Gusty and erratic winds near any TSRA with local MVFR CIGS and
VSBYS. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The daily cycle of afternoon/evening showers and
thunderstorms will continue through the forecast period. Minimum RH
values remain above 20-25 percent, and overnight recoveries will be
very good. Even with the abundant moisture, temperatures warm
several degrees above normal this weekend into early next week.
Aside from gusty erratic winds from thunderstorm outflows, wind
trends stay light and terrain driven.

&&

.PREV DISCUSSION...Morning IR satellite is showing some mid-level
clouds around SE AZ with higher level cirrus streaming across from
south to north. Last evening's sounding showed a PWAT of 1.53" in
Tucson, which is holding up this morning as GOES 16/17 continues to
show similar values. The best moisture is pooled over the lower
deserts west of Tucson with lesser moisture east of Tucson. This
should set the stage for another average monsoon day with activity
very similar to yesterday. That would put areas south of Tucson
developing first as well as the White Mtns, then spreading across
the area under SE steering flow. Tucson may once again struggle to
see convection as anvil shading will likely be prevalent from early
to mid afternoon convection across Santa Cruz County. This should
also put central and western Pima County under the gun again as
storms that form should work west into a mostly clear and
unstable/juiced airmass through the afternoon and into the early
evening. Strong to perhaps a severe storm or two will be possible
with damaging winds and heavy rainfall the main threats. That threat
will also be possible east of Tucson across Cochise County.

Northern Graham and Greenlee Counties also looks to be quite active
and increased threats for heavy rain is possible over the Frye Fire
burn scar.

In addition to the storms, daytime high temperatures will continue
to be above average with lower deserts in the mid to upper 100s
through Monday. Couple this with increased low level moisture and it
will feel quite uncomfortable.

Isolated to scattered daily thunderstorms will continue with the
best chances south and east of Tucson through early next week.
Forecast guidance continues to point to another upswing in
convection associated with an inverted trof by the middle of week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:48 PM MSTAreal Flood AdvisoryTWCPima117 min
Aug 2, 5:53 PM MSTSevere Thunderstorm WarningTWCPima52 min
Aug 2, 6:45 PM MSTSpecial Weather StatementTWCPima60 min
Aug 3, 1:27 PM MSTSpecial Weather StatementTWCCochise48 min
Aug 3, 2:17 PM MSTSevere Thunderstorm WarningTWCCochise, Pima43 min
Aug 3, 2:23 PM MSTSevere Thunderstorm WarningTWCSanta Cruz52 min
Aug 3, 3:00 PM MSTAreal Flood AdvisoryTWCCochise, Pima2 hr
Aug 3, 3:12 PM MSTSpecial Weather StatementTWC48 min
Aug 3, 3:59 PM MSTSpecial Weather StatementTWC46 min
Aug 3, 4:00 PM MSTSevere Thunderstorm WarningTWCCochise45 min
Aug 3, 4:14 PM MSTSevere Thunderstorm WarningTWCPima46 min
Aug 3, 4:21 PM MSTSpecial Weather StatementTWCCochise39 min
Aug 3, 4:23 PM MSTSevere Thunderstorm WarningTWCCochise, Graham46 min
Aug 3, 4:29 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Aug 3, 4:36 PM MSTAreal Flood AdvisoryTWCCochise114 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.